If You Combine These 2 OTC Medications, You're at Risk of an Overdose
You may not realize these commonly used medications share similar ingredients.
Most of our medicine cabinets are chock-full of different over-the-counter (OTC) medications meant to serve varying purposes. Sometimes we have different areas of pain or discomfort at the same time, which may have us reaching for more than one OTC medication to treat it all at once. But this practice could have dangerous results. According to experts, accidentally combining two particular OTC medications can put you at risk for an overdose. Read on to find out which medications you shouldn't mix, and for more on your medication regimen, If You're Taking This OTC Medicine More Than Twice a Week, See a Doctor.
Combining Tylenol and some OTC cold medicines can put you at risk for an overdose.
Many people take Tylenol for their various aches and pains but are not familiar with its generic drug name, acetaminophen, says Prudence Leung, PharmD, a clinical pharmacist at First Databank. "Acetaminophen is an ingredient in many other medications, such as over-the-counter and prescription headache or cold and flu remedies," she explains. "If you take Tylenol along with another medication that also contains acetaminophen, you can unknowingly take more than the recommended daily maximum amount of acetaminophen for your age."
According to Leung, the recommended amount of acetaminophen for adults is 4000 milligrams per day. However, this "recommended daily maximum is lower for children and for people who have other health conditions, or who drink alcoholic beverages," she says. And for more on OTC pain meds, This Is When You Should Take Tylenol Instead of Advil, Doctors Say.
There are many OTC medications that contain acetaminophen.
Jason Reed, PharmD, founder of BestRxforSavings, says there are numerous OTC medications that contain acetaminophen. According to the U.S. Food and Drug Administration (FDA), more than 600 OTC and prescription medicines contain acetaminophen, including cold and flu medicines such as Benadryl, DayQuil, NyQuil, and Vicks, per BeMedWise.
Per Reed, "the only way to confirm you are not taking acetaminophen in multiple ways is to read the medication label and look for acetaminophen," which can be hard, as the FDA says "acetaminophen" is not always spelled out on packaging. Instead, it could be abbreviated in different ways such as APAP, Acetaminoph, Acetaminop, Acetamin, or Acetam. "A best practice is to avoid combining over-the-counter products altogether," Reed recommends. And for more useful information delivered straight to your inbox, sign up for our daily newsletter.
You can damage your liver by taking too much acetaminophen.
If you overdose on acetaminophen, serious damage could be done to your liver, says Jessica Nouhavandi, PharmD, lead pharmacist and founder of online pharmacy Honeybee Health. This is because "acetaminophen is primarily metabolized by the liver, and too much of this medication overwhelms the liver," she says.
"The problem with acetaminophen is that it depletes the liver of glutathione," Reed further explains. "Your liver is the primary means of detoxifying everything that enters your body. Glutahione is the key pathway that your liver uses to detoxify." So when you overdose on acetaminophen and glutathione is then depleted, that medicine causes "direct liver injury that can result in liver failure," according to Reed. And for more guidance on liver health, If You Feel This at Night, You Need to Get Your Liver Checked, Doctors Say.
Overdosing on acetaminophen kills hundreds of Americans every year.
Nouhavandi says that this liver damage and failure can result in hospitalization, the need for a liver transplant, and even death. According to 2020 report published by the National Center for Biotechnology Information, overdosing on acetaminophen, also known as acetaminophen toxicity, is responsible for around 56,000 emergency department visits and 2,600 hospitalizations every year in the U.S. Nearly 500 Americans die every year from acetaminophen overdose, with 50 percent of these being unintentional overdoses. And for more health concerns, If You Can't Do This in 90 Seconds, Your Heart Is in Danger, Study Says.
It may be hard to tell that you have overdosed on acetaminophen at first.
According to Leung, it may not be noticeable that you've overdosed on acetaminophen right away, as "mild poisoning may not cause symptoms, and symptoms of an acute overdose are usually minor until after 48 hours." If you notice vomiting and loss of appetite within the first 24 hours after you combined Tylenol with a OTC cold medicine, you may be experiencing an overdose, according to Leung. Later symptoms can include worsening nausea, vomiting, abdominal pain, unusual bleeding or bruising, yellowing of the skin or eyes, and extreme tiredness.
"If you suspect acetaminophen overdose, call the poison control helpline at 1-800-222-1222," Leung urges. "And if the victim has collapsed, had a seizure, has trouble breathing, or cannot be awakened, immediately call emergency services at 911." And for more reasons to seek help, If This Body Part Hurts You at Night, See Your Doctor.